Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
134 Doctors are Online

Lifting weight. Taking creatine supplement. Found elevated creatinine levels. Side effect ?

User rating for this question
Very Good
Answered by

Practicing since : 2001
Answered : 118 Questions
Hello. I lift weights for exercise and have for a couple of years. For the first year i was lifting i was taking a creatine supplement off and on. During a visit to the er i had blood drawn and my serum creatinine level was 1.6. I was advised to stop taking my supplements and to follow up with my pcp. After one month my level came back down to normal. I have not taken any supplements since due to fear of developing renal disease. I have read conflicting evidence and stories about elevated creatinine levels and creatine supplementation. Is it unsafe and should be avoided, or is my temporary elevated level a normal expectation with chronic supplementation due to increased intake?
Posted Sat, 23 Feb 2013 in Medicines and Side Effects
Answered by Dr. Avinash Ignatius 2 hours later
It is unlikely that protein supplements alone would be responsible for increased creatinine. Normal kidneys have enough reserves to take care of that.
1. There was a temporary drop in kidney function at that time due to either some meds or infection (im not clear about the reason for your visit to ER)

2.It could be a lab error.

3. An existing mild weakness in the kidneys, and a rise in creatinine due to protein supplements.

You need to recheck the creatinine, get a urine analysis and ultrasound of kidneys.

Warm Regards
Above answer was peer-reviewed by
Follow-up: Lifting weight. Taking creatine supplement. Found elevated creatinine levels. Side effect ? 9 hours later
Ok. Thank you. Just to clarify however, i was not taking protein supplements. I was taking actual creatine monohydrate. With this being a precursor to creatinine i was unsure if that makes a difference or not.
Answered by Dr. Avinash Ignatius 7 hours later
Creatine also will lead to an increase in creatinine, however with normal kidney functions it should not happen.
Since a detailed assessment of your kidneys has not been done, avoid supplements till then.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Lab Tests
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor